Minnesota, 2015Extreme Cold in Minnesota, January 7, 2015
January 7, 2015 · NWS MPX · 7 events in 7 counties and zones
Another arctic cold front moved south across the Upper Midwest Tuesday, and dropped wind chill values around 35 degrees below zero by Wednesday morning, January 7. Numerous schools closed or were delayed a few hours due to dangerous cold wind chills that continued through the late morning.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another arctic cold front moved south across the Upper Midwest Tuesday, and dropped wind chill values around 35 degrees below zero by Wednesday morning, January 7. Numerous schools closed or were delayed a few hours due to dangerous cold wind chills that continued through the late morning. Although the winds continued to gust in the afternoon, temperatures rebounded into the single digits above zero, and lessened the overall dangerous wind chill values.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jan 6, 11:00 PM CST, 5 hours earlier.
Area forecast discussion, Jan 6, 11:00 PM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1100 PM CST TUE JAN 6 2015
.UPDATED FOR 06Z AVIATION DISCUSSION...
ISSUED AT 1052 PM CST TUE JAN 6 2015
&&
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 353 PM CST TUE JAN 6 2015
THE SHORT TERM CONCERN IS THE WIND CHILL HEADLINE TONIGHT AND
WEDNESDAY MORNING.
RESIDUAL LOWER LEVEL MOISTURE MOVING ACROSS THE EASTERN CWA DURING
THE EVENING. FEW FLURRIES EXPECTED AND THEN GRADUAL CLEARING
THEREAFTER AS THE CORE OF THE COLD AIR MOVES ACROSS THE AREA. WINDS
ARE EXPECTED TO REMAIN UP OVERNIGHT AS THE COLDER ARCTIC AIRMASS
ARRIVES. THIS COMBINED WITH AIR TEMPERATURES IN THE TEENS BELOW
ZERO...WIND CHILLS ARE EXPECTED TO DROP TO 35 TO 40 BELOW ZERO AFTER
MIDNIGHT WEST AND THEN FILTERING IN LATE TO THE EAST. WIND CHILL
WARNING HEADLINES LOOK GOOD OVERALL...WITH PERHAPS WARNING CRITERIA
ENDING AN HOUR EARLIER IN THE METRO.
MODERATION OF WIND CHILLS WEDNESDAY AFTERNOON...WITH PERHAPS SOME
HIGH CLOUDS MOVING BACK INTO AREA IN THE AFTERNOON. AFTERNOON HIGH
TEMPERATURES ARE EXPECTED TO REMAIN AT OR BELOW ZERO THROUGH THE
DAY.
.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 353 PM CST TUE JAN 6 2015
WIND CHILLS WILL REMAIN A CONCERN THROUGH MUCH OF THE LONG TERM
FORECAST PERIOD. THE MAIN DIFFERENCE FOR WEDNESDAY NIGHT WILL BE
THE FACT THAT LOW LEVEL FLOW WILL BE TRANSITIONING TO SOUTHERLY
AND CLOUD COVER WILL BE INCREASING AHEAD OF AN APPROACHING CLIPPER
SYSTEM. IT WILL LIKELY BE A SCENARIO WHERE TEMPS REACH THEIR
MINIMUMS DURING THE EVENING...THEN REMAIN STEADY OR RISE INTO
DAYBREAK THURSDAY. THEREFORE...THE THREAT FOR ADVISORY-CRITERIA
WIND CHILLS APPEARS HIGHER FROM SOUTH CENTRAL MN INTO WEST CENTRAL
WI...WHERE COLDER TEMPS ARE EXPECTED UNDER THE INFLUENCE OF LESS
CLOUD COVER. VALUES WOULD LIKELY RECOVER A BIT FASTER WITH
TEMPERATURES WARMING A BIT MORE EFFICIENTLY THAN IN RECENT
DAYS...WITH VALUES IMPROVING TO MID TEENS /BELOW ZERO/ SHORTLY
AFTER DAYBREAK.
REGARDING THE AFOREMENTIONED CLIPPER AND SNOWFALL AMOUNTS...STILL
LOOKS TO PRIMARILY AFFECT LOCATIONS ALONG/NORTH OF THE INTERSTATE
94 CORRIDOR...WHERE 1-2 INCHES IS EXPECTED ON THURSDAY. SOUTH OF
I-94...AMOUNTS WILL RANGE FROM A DUSTING TO HALF INCH. THE WINDS
WILL BE CRANKING ON THURSDAY AFTERNOON AND NIGHT...SO BLOWING SNOW
WILL ALSO BE A CONCERN.
ANOTHER REINFORCING SHOT OF ARCTIC AIR FOLLOWS THIS SYSTEM...WITH
WIND CHILL ADVISORY CRITERIA APPEARING QUITE POSSIBLE ON THURSDAY
NIGHT AND FRIDAY NIGHT. HIGHS ON FRIDAY WILL STRUGGLE TO ECLIPSE
THE ZERO DEGREE MARK.
NOT MUCH CHANGE IN THE WEATHER PATTERN THROUGH THE
WEEKEND...ALTHOUGH LIGHTER WINDS AND SLIGHTLY WARMER TEMPERATURE
MINIMUMS WILL MINIMIZE THE WIND CHILL THREAT.
SHOULD SEE TEMPERATURES MODERATE SLIGHTLY EARLY NEXT WEEK AS THE
BROAD SURFACE HIGH PRESSURE SLIPS FARTHER EAST AND WESTERLY MID
LEVEL FLOW REPLACES THE TROUGH. THE FORECAST WILL REMAIN DRY
HOWEVER WITH NO BIG SNOWFALL MAKERS FORESEEN.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1052 PM CST TUE JAN 6 2015
VFR CONDITIONS THROUGHOUT. NORTHWEST WIND GUST NEAR 25KTS WILL
TAPER OFF WEDNESDAY MORNING. NORTHWESTERLY WINDS WILL GRADUALLY
BACK COUNTER CLOCKWISE AND TAKE ON A WEST SOUTHWESTERLY COMPONENT.
KMSP...
VFR CONDITIONS. NO NOTABLE DIFFERENCES FROM GENERAL AVIATION
DISCUSSION.
/OUTLOOK FOR KMSP/
THU...MVFR/IFR WITH SHSN. WINDS SW AT 10G20KTS EARLY..THEN NW AT
20G30KTS AFTER 21Z.
FRI...VFR. WINDS W 15G25 KTS.
SAT...VFR. WINDS SW 10 KTS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WIND CHILL WARNING FROM 3 AM TO 9 AM CST WEDNESDAY FOR
MNZ041>045-047>059-061-063>070-073>078-082>085-091>093.
WIND CHILL WARNING FROM 5 AM TO 8 AM CST WEDNESDAY FOR MNZ060-
062.
WI...WIND CHILL WARNING FROM 3 AM TO 9 AM CST WEDNESDAY FOR
WIZ014>016-023>028.
&&
SHORT TERM...DWE
LONG TERM...LS
AVIATION...JRBHazardous weather outlook, Jan 6, 1:36 PM CST, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
136 PM CST TUE JAN 6 2015
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
071945-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
136 PM CST TUE JAN 6 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WIND CHILLS WILL BEGIN FALLING THIS EVENING...REACHING THE 30 TO 35
BELOW RANGE BY MIDNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
DANGEROUS WIND CHILLS WILL PERSIST EARLY WEDNESDAY
MORNING...DROPPING TO AS LOW AS 35 TO 40 DEGREES BELOW ZERO. A
WIND CHILL WARNING IS IN EFFECT FOR THE ENTIRE COVERAGE AREA FOR
LATE TONIGHT THROUGH EARLY WEDNESDAY MORNING. THE WIND CHILLS
WILL RISE TO VALUES BETWEEN 20 AND 25 BELOW FOR WEDNESDAY
AFTERNOON.
WIND CHILLS MAY DROP TO AS LOW AS 25 TO 35 DEGREES BELOW ZERO
WEDNESDAY NIGHT INTO THURSDAY MORNING...AND AGAIN FRIDAY AND
SATURDAY MORNINGS WITH ADDITIONAL SURGES OF ARCTIC AIR.
A FAST-MOVING CLIPPER SYSTEM WILL BRING A DUSTING TO INCH OF SNOW
ON THURSDAY...FOLLOWED BY GUSTY NORTHWEST WINDS AND AREAS OF
BLOWING SNOW ON THURSDAY AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
Extreme Cold/Wind Chill, Douglas
- When
- January 7, 4:00 AM CST to 9:00 AM CST
- Where
- Douglas forecast zone
- Reported by
- ASOS
- Coordinates
- 45.934, -95.453 (the zone’s center; the record gives no point)
Local weather stations recorded wind speeds around 10 to 15 mph, with occasional gusts in excess of 25 mph during the morning of Wednesday, January 7th. As temperatures fell into the teens below zero, wind chill values fell to -35 degrees and continued for a few hours.
Extreme Cold/Wind Chill, Morrison
- When
- January 7, 4:00 AM CST to 9:00 AM CST
- Where
- Morrison forecast zone
- Reported by
- AWOS
- Coordinates
- 46.013, -94.268 (the zone’s center; the record gives no point)
Local weather stations recorded wind speeds around 10 to 15 mph, with occasional gusts in excess of 25 mph during the morning of Wednesday, January 7th. As temperatures fell into the teens below zero, wind chill values fell to -35 degrees and continued for a few hours.
Extreme Cold/Wind Chill, Stearns
- When
- January 7, 4:00 AM CST to 9:00 AM CST
- Where
- Stearns forecast zone
- Reported by
- AWOS
- Coordinates
- 45.552, -94.613 (the zone’s center; the record gives no point)
Local weather stations recorded wind speeds around 10 to 15 mph, with occasional gusts in excess of 25 mph during the morning of Wednesday, January 7th. As temperatures fell into the teens below zero, wind chill values fell to -35 degrees and continued for a few hours.
Extreme Cold/Wind Chill, Todd
- When
- January 7, 4:00 AM CST to 9:00 AM CST
- Where
- Todd forecast zone
- Reported by
- AWOS
- Coordinates
- 46.071, -94.898 (the zone’s center; the record gives no point)
Local weather stations recorded wind speeds around 10 to 15 mph, with occasional gusts in excess of 25 mph during the morning of Wednesday, January 7th. As temperatures fell into the teens below zero, wind chill values fell to -35 degrees and continued for a few hours.
Extreme Cold/Wind Chill, Benton
- When
- January 7, 5:00 AM CST to 9:00 AM CST
- Where
- Benton forecast zone
- Reported by
- AWOS
- Coordinates
- 45.699, -93.999 (the zone’s center; the record gives no point)
Local weather stations recorded wind speeds around 10 to 15 mph, with occasional gusts in excess of 25 mph during the morning of Wednesday, January 7th. As temperatures fell into the teens below zero, wind chill values fell to -35 degrees and continued for a few hours.
Extreme Cold/Wind Chill, Kanabec
- When
- January 7, 5:00 AM CST to 9:00 AM CST
- Where
- Kanabec forecast zone
- Reported by
- AWOS
- Coordinates
- 45.945, -93.293 (the zone’s center; the record gives no point)
Local weather stations recorded wind speeds around 10 to 15 mph, with occasional gusts in excess of 25 mph during the morning of Wednesday, January 7th. As temperatures fell into the teens below zero, wind chill values fell to -35 degrees and continued for a few hours.
Extreme Cold/Wind Chill, Mille Lacs
- When
- January 7, 5:00 AM CST to 9:00 AM CST
- Where
- Mille Lacs forecast zone
- Reported by
- AWOS
- Coordinates
- 45.938, -93.630 (the zone’s center; the record gives no point)
Local weather stations recorded wind speeds around 10 to 15 mph, with occasional gusts in excess of 25 mph during the morning of Wednesday, January 7th. As temperatures fell into the teens below zero, wind chill values fell to -35 degrees and continued for a few hours.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow and Winter Weather in Pennsylvania, January 7, 20152 deaths · 10 injured · 2 events
- Extreme Cold and Cold in Illinois, January 7 to 8, 20151 death · 6 events
- Cold in Nebraska, January 7, 201528 events
- Extreme Cold and Cold in New York, January 7 to 8, 201527 events
- Strong Wind in New Jersey, January 7, 2015$20,000 · 9 events
- Cold in New Jersey, January 7 to 8, 201521 events
- Cold in Wisconsin, January 7 to 8, 201520 events
- Extreme Cold in Vermont, January 7 to 8, 201516 events
- Extreme Cold and Cold in Pennsylvania, January 7 to 8, 201513 events
- Cold in Kentucky, January 7 to 8, 201511 events
- Extreme Cold in Alabama, January 7 to 8, 201511 events
- Cold in North Carolina, January 7 to 8, 201511 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548362, 548366, 548367, 548368, 548359, 548364, 548365.